Thrombotic Microangiopathy Induced by Hyperthermal Intraperitoneal Chemotherapy with Mitomycin C
Mahir Köksal, Robert J van Ginkel, Jan G Zijlstra
.
DOI: 10.4236/ss.2011.24037   PDF   HTML     4,440 Downloads   6,951 Views  

Abstract

A patient with pseudomyxoma peritonei underwent Hyperthermal Intraperitoneal Chemotherapy (HIPEC) with Mitomycin C after which she developed thrombotic microangiopathy. This syndrome mimicked possi-ble surgical complications. Treatment with plasma exchange resolved the syndrome and the patient recov-ered completely. This is the first description of thrombotic microangiopathy early after a single dose intrap-eritoneal Mitomycin C.

Share and Cite:

M. Köksal, R. Ginkel and J. Zijlstra, "Thrombotic Microangiopathy Induced by Hyperthermal Intraperitoneal Chemotherapy with Mitomycin C," Surgical Science, Vol. 2 No. 4, 2011, pp. 173-174. doi: 10.4236/ss.2011.24037.

Conflicts of Interest

The authors declare no conflicts of interest.

References

[1] Baratti D, Kusamura S, Nonaka D, Langer M, Andreola S, Favaro M, et al. Pseudomyxoma peritonei: clinical pathological and biological prognostic factors in patients treated with cytoreductive surgery and hyperthermic intraperitoneal chemotherapy (HIPEC). Ann Surg Oncol 2008 Feb; 15(2): 526-34.
[2] Yan T, Deraco M, Baratti D, Kusamura S, Elias D, Glehen O, et al. Cytoreductive Surgery and Hyperthermic Intraperitoneal Chemotherapy for Malignant Peritoneal Mesothelioma: Multi-Institutional Experience. J Clin Oncol 2009 Dec 20; 27(36): 6237-42.
[3] Chua T, Yan T, Saxena A, Morris D. Should the Treatment of Peritoneal Carcinomatosis by Cytoreductive Surgery and Hyperthermic Intraperitoneal Chemotherapy Still be Regarded as a Highly Morbid Procedure?: A Systematic Review of Morbidity and Mortality. [Review]. Ann Sur 2009 Jun; 249(6): 900-7.
[4] Medina PJ, Sipols JM, George JN. Drug-associated thrombotic thrombocytopenic purpura-hemolytic uremic syndrome. Curr Opin Hematol 2001 Sep; 8(5): 286-93.
[5] Zheng XL, Sadler JE. Pathogenesis of thrombotic microangiopathies. Annu Rev Pathol 2008; 3: 249-77.
[6] Taylor CM, Machin S, Wigmore SJ, Goodship TH. Clinical practice guidelines for the management of atypical haemolytic uraemic syndrome in the United Kingdom. Br J Haematol 2010 Jan; 148(1): 37-47.
[7] Zakarija A, Bennett C. Drug-induced thrombotic microangiopathy. Semin Thromb Hemost 2005 Dec; 31(6): 681-90.
[8] Doll DC, Weiss RB, Issell BF. Mitomycin: ten years after approval for marketing. J Clin Oncol 1985 Feb; 3(2): 276-86.
[9] Lesesne JB, Rothschild N, Erickson B, Korec S, Sisk R, Keller J, et al. Cancer-associated hemolytic-uremic syndrome: analysis of 85 cases from a national registry. J Clin Oncol 1989 Jun; 7(6): 781-9.
[10] Ntukidem N, Arce-Lara C, Otterson GA, Kraut E, Cataland S, Bekaii-Saab T. Capped-dose mitomycin C: a pooled safety analysis from three prospective clinical trials. Cancer Chemother Pharmacol 2009 Jun 9.
[11] Shah R, Beem E, Sautina L, Zharikov SI, Segal MS. Mitomycin- and calcineurin-associated HUS, endothelial dysfunction and endothelial repair: a new paradigm for the puzzle? Nephrol Dial Transplant 2007 Feb; 22(2): 617-20.

Copyright © 2022 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.